Langevitz, et al - Minocycline in Rheumatoid Arthritis; Isr. J. Med Sci 1996;32:327-330

"We also observed skin hyperpigmentation in about one third of our patients as a late complication of the therapy.

Minocycline related hyperpigmentation of the skin is a well known complication of this agent and can be subdivided into three categories. The first is characterized by dark blue-black macules localized at sites of cutaneous inflammation. The pigment found in those areas is hemosiderin or an iron-containing substance. The second type is a more diffuse hyperpigmentation, predominantly on the lower extremities and on areas exposed to sunlight. The skin in this type of hyperpigmentation contains melanin. The third form of minocycline-induced hyperpigmentation is the "muddy skin syndrome" - a dark brown-gray discoloration of the skin generalized over the body, less prominent in non exposed areas.

The high incidence of skin hyperpigmentation in our group of patients is probably due to the longer followup period than that in other groups, and to sun exposure."

The article ends with "Based on our more than 5 years experience with this drug and on the three double-blind studies, it seems that minocycline is an effective and adequately tolerated drug in patients with rheumatoid arthritis, including those who did not respond to previous DMARD therapy."


Please click here to go back to the Support Group page.